Q. Is it possible to treat pain while walking through physiotherapy or medicines?

Answered by Dr. Shivam Om Mittal and medically reviewed by iCliniq medical review team.

 

New
Do you have a question on Neurogenic Pain or Physiotherapy? We have medical experts to help you right away. Ask a Doctor Now »
 

Hello doctor,

I am 65 years old with weight 88 kg and height 5'10". I suffer from moderate hypertension and diabetes since last eight years but always in control of medicines. Last year I had undergone angiography as an age-based test and symptom of pain on starting walking short distance a few meters. Many times it does not, in a mid-thoracic area of the upper back and epi-gastro area. But things were seen normal except for a small branch which was 100 % clogged but the cardiologists said it does not matter. This problem of feeling pain when walk some meters started four years back. It is surprising that if I jog stationary position for even two minutes no pain. Now since a few days when I lie down on the bed also the pain starts but not in sitting position. So an MRI was recommended and I underwent MRI of the spine with contrast. The report is in brief here:

  1. Under report one MRI dorsal spine, spine curvature straightened. Generalized spondylotic changes were seen in form of osteophytes and disc desiccation at multiple levels seen in the form of loss of hyperintense signal on T2W images. Rest normal.
  2. Report 2 MRI cervical spine with contrast: spine curvature straightened. Generalized spondylotic changes were seen in form of osteophytes and disc desiccation at multiple levels see I in the form of loss of hyperintense signal on T2W images. Diffuse broad-based posterior and bilateral foraminal disco-osteophyte protrusion seen at C4/5, 5/6, and 6/7 levels having left propensity and causing compression of bilateral exiting C5,6,7 nerves root in their respective foramina. Rest normal.
  3. Report 3 MRI thorax with contrast: fibrotic band seen in left basal lung parenchyma. Rest all normal.
  4. Report 4 MRI lumbosacral with contrast: spinal curvature is straightened. Generalized spondylotic changes were seen in form of osteophytes and disc desiccation at multiple levels seen in the form of loss of hyperintense signal on T2W images. Diffuse broad-based posterior and bilateral foraminal disc bulge with posterocentral disc protrusion seen at L5/S1 level indenting the thecal sac and compressing bilateral traversing S1 nerve roots.

12 years back, I had L4/L5 disc bulge problem stenosis and sciatic nerve type pain in leg left and burning sensation and pinpricks in feet of both legs. I was about to go for surgery but an osteopath corrected this with manipulations for 5 to 6 days and signs abated. Till then this part is fine. But now there is some pain or mild sensation sometimes in legs. I sit long hours on the computer and am academician so have a sedentarylife. I also have GERD type problem. It is also noted by me that if I continue walking for a few days by stopping frequently then after a few days pain does not occur or come after long walks. Now my worry is in light of all the history and records. Questions:

  1. Is it possible to treat this pain by physiotherapy or medicine or both or any other method?
  2. What is prognosis for the type of MRI pictures reported? And how spine health can be restored or brought near normal?
  3. The line of action suggested so I do not have pain in back and epigastric region when start walking.

Currently, I am taking medications for diabetes, acidity, and hypertension.


Related Questions:
Typing on the keyboard causes a shoulder pain from three years. Please help.
When can physiotherapy be started after bilateral hip replacement surgery?
I have spinal stenosis and pain in legs. Kindly tell me the solution.
 

Dr. Shivam Om Mittal
MBBS., MD NEUROLOGY., MOVEMENT DISORDERS FELLOWSHIP
Neurology

Hi,

Welcome to icliniq.com.

I appreciate your detailed history. The symptoms you have described are suggestive of neurogenic claudication due to the neuro-foraminal stenosis and disc bulges in the spine. If the pain is the prominent symptom, then conservative therapy should be done first. But if you have any weakness or sensory loss or urinary symptoms, then I would recommend consulting a spine surgeon. Conservative management includes the following:

  1. Medications for pain: pain relievers such as nonsteroidal anti-inflammatory drugs (NSAIDs) may provide symptomatic relief of mild to moderate pain. In more serious cases, steroidal nerve root blocks, which are injections of medications directly on or near the affected nerve are used.
  2. Physiotherapy- strengthening of supporting muscles for flexion exercises can help take pressure off the spine. This helps in relieving the pain.
  3. Alternative treatments like Yoga, massage therapy, and other alternative treatments can relax the muscles and relieve the pain symptoms.

For more information consult a neurologist online --> https://www.icliniq.com/ask-a-doctor-online/neurologist

 
 
Ask your health query to a doctor online?
 
Ask a Doctor Online »
* guaranteed answer within 4 hours.

Related Questions & Answers


Nausea and stomach pain after taking Panadol.
Query: Hello doctor, I am a female, 27 years old, 50 kg, 162 cm. Just before sleeping at 11:30 AM, I took two Panadol advance pills and one Muscerol 3 pill altogether. I have not eaten for the last five hours earlier. Later that night, I woke up around 2 AM feeling nausea which lasted for a few minutes. S...  Read Full »
Dr. Zubin Dev Sharma
Medical Gastroenterologist

Answer: Hello, Welcome to icliniq.com. The drugs that you mentioned all contain NSAIDs. These drugs are known to damage stomach mucosal lining and cause gastritis. I would suggest to minimise these drugs. You can use some over-the-counter antacids like Pantoprazole or Ranitidine available at stores along ...  Read Full »
 
What is the best treatment for Erb's palsy?
Query: Hi doctor, My daughter has Erbs palsy but we did physiotherapy for three months and the doctor said she is fine but she is still struggling with the hand and this is about six months after the doctor discharged us. Please tell me what should I do.  Read Full »
Dr. Jay Indravadan Patel
Physiotherapist

Answer: Hello, Welcome to icliniq.com. Thank you for providing the brief history of your daughter. I am sorry firstly to hear that your daughter is being diagnosed with Erb's palsy. Well, I would suggest you to continue physiotherapy for atleast three days a week as it will be of good help for her. Usuall...  Read Full »
 
Can Aleve and Goody's powder cause stomach upset?
Query: Hi doctor, I recently had a migraine, so I took two tablets of Aleve. It did not work, so I took Goody's powder, but the pain was still there, so I took another one. The migraine pain has gone, but my stomach seems to be upset.  Read Full »
Dr. Jeremy David O'kennedy
HIV AIDS Specialist

Answer: Hi, Welcome to icliniq.com. Sorry to hear about your headache. Aleve (Naproxen) and Goody's powder (combination of Aspirin, Acetaminophen, and Caffeine) both contain NSAIDs (non-steroidal anti-inflammatory drugs) like Aspirin, Ibuprofen, Naproxen, Piroxicam, Diclofenac, etc. Although NSAIDs are very...  Read Full »
 
 

Ask your health query to a doctor online?
 
Ask a Doctor Online »
* guaranteed answer within 4 hours.
 

Ask a Doctor Online

* guaranteed answer within 4 hours
 

Most Viewed


I often have digestion issues and decreasing Hb levels. Can it be bowel cancer?
Hello doctor, I am a 30 year old male. My height is 5 feet and 7 inches, and I weigh about 87 kg. For the past 4 to 5 y ...Read more »
I am suffering with disc bulge. Please get me a solution for it.
Hi doctor, I am suffering from disc bulge at the level of L5-S1. It causes pressure at nerve root for past two months. ...Read more »
Stammering and Its Effects on an Individual's Life
The impact of stuttering on the quality of life has rarely been measured. The adults who have stuttering do tell that th ...Read more »
 
 

Also Read Answers From